Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 248, NWS Kansas City, MO

August 2, 2003Randolph County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 2, 2003, 4:04 PM CDT for Randolph County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 4:04 PM CDT (21:04 UTC)
Expired
Aug 2, 2003, 5:00 PM CDT
In force
56 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Randolph County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 022104
SVREAX
MOC175-022200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 500 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JACKSONVILLE...OR 10 MILES NORTHWEST OF
  MOBERLY...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CAIRO BY 415 PM CDT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3961 9231 3960 9264 3930 9258 3926 9233

$$


KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:58 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 2, 3:58 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT SAT AUG 2 2003

SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE UPPER LOW CENTERED
OVER FAR WESTERN LAKE SUPERIOR/ARROWHEAD OF MN. FURTHER UPSTREAM
UPPER HIGH CENTERED OVER NM WITH RIDGE AXIS EXTENDING NORTHWARD
ACROSS CENTRAL/NORTHERN ROCKIES...WITH RESULTANT NORTHWEST FLOW
NOTED ACROSS NORTHERN/CENTRAL PLAINS.  WEAK SHORTWAVE
TROUGH/ASSOCIATED VORT MAX NOTED DIGGING SOUTHWARD ACROSS CENTRAL
IA...AROUND BASE OF UPPER LOW...WHILE FURTHER WEST H3 JET STREAK
ANALYZED OVER SOUTHERN SD/NORTHERN NE. EARLY AFTERNOON SURFACE
ANALYSIS SHOWS WEAK BOUNDARY EXTENDING FROM NEAR KIRK TO KMCI. LIFT
AHEAD OF IA SHORTWAVE COMBINED WITH CONVERGENCE ALONG BOUNDARY HAS
ALLOWED FOR LINE OF THUNDERSTORMS FROM NEAR KIRKSVILLE EASTWARD.
FURTHER WEST CU FIELD IS EVIDENT ON VIS IMAGERY ALONG
BOUNDARY...HOWEVER DRIER AIR IS NOTED IN PLACE ACROSS NORTH CENTRAL
MO...AND WEAK SFC FLOW IS RESULTING IN WEAKER CONVERGENCE ALONG
BOUNDARY...THUS THINK ANY CONVECTION WHICH DEVELOPS ALONG BOUNDARY
OVER NORTH CENTRAL MO WILL REMAIN ISOLATED AT BEST. OTHER AREA OF
CONCERN LATE THIS AFTERNOON/EVENING IS EXTREME EASTERN KS/WESTERN
MO. LFQ OF H3 JET COUPLED WITH AREA OF SURFACE MOISTURE CONVERGENCE
EVIDENT ON MSAS ANALYSIS HAS ALLOWED AREA OF TOWERING CU/ISOLATED
SHOWERS TO DEVELOP FROM NEAR KMCI TO THE KTOP AREA. SUSPECT AREAL
COVERAGE WILL REMAIN ISOLATED...HOWEVER WILL CONTINUE TO MONITOR
CONVECTIVE TRENDS AND UPDATE FORECAST AS NEEDED.

UPPER LOW PROGGED TO SLOWLY FILL AS IT SAGS SOUTHEAST OVER NEXT
COUPLE OF DAYS...ALLOWING MID LEVEL HEIGHTS TO RISE ACROSS AREA.
DRIER AIR ALSO PROGGED TO SPREAD ACROSS FORECAST AREA SUNDAY...THUS
HAVE GONE WITH DRY FORECAST WITH TEMPS NEAR GUIDANCE. ETA MODEL IS
WEAKER WITH EVOLUTION OF UPPER LOW AS IT SHIFTS EASTWARD...THUS
ALLOWS 850MB THETA-E ADVECTION TO SPREAD ACROSS AREA SUNDAY NIGHT.
NOT READY TO BUY OFF ON THIS YET...AS GFS SUGGESTS STRONGER UPPER
LOW AND KEEPS MOISTURE RETURN FOCUSED FURTHER WEST.

GFS LOOKS TO BE SUFFERING FROM CONVECTIVE FEEDBACK BUT FORECASTS MCS
TO PROPAGATE ACROSS REGION MONDAY NIGHT. LOW CHANCE POPS LOOK
WARRANTED...ALTHOUGH CONFIDENCE IN TIMING/PLACEMENT OF ANY
CONVECTIVE COMPLEX IN NORTHWEST FLOW THIS FAR OUT IS LOW.

SEAMAN

436 AM...
NOT MANY CHANGES MADE TO GOING FORECAST. HAVE GONE WITH A CHANCE FOR
MORNING THUNDERSTORMS ACROSS THE SOUTH...WITH JUST A SLIGHT CHANCE
ELSEWHERE THIS MORNING. FOCUS FOR CONVECTION SHOULD CONTINUE TO
SHIFT SOUTH AND EAST OF THE FORECAST AREA. OTHERWISE SKIES SHOULD
BECOME PARTLY CLOUDY ACROSS THE AREA. HAVE CONTINUED A SLIGHT CHANCE
FOR THUNDERSTORMS IN THE GRIDS FOR THIS AFTERNOON. MODELS SHOW
LITTLE IF ANY CAP. MAY GET SOME DEVELOPMENT ALONG ANY LINGERING
OUTFLOW BOUNDARY. EXPECT TEMPERATURES TO GET A LITTLE WARMER THAN
YESTERDAY WITH MORE SUNSHINE...DESPITE A SLIGHT LOWERING IN 850MB
TEMPS...LIKEWISE FOR TEMPS SUNDAY AND MONDAY.

NEXT CHANCE OF RAIN CONTINUES TO BE MONDAY NIGHT INTO TUESDAY AS AN
IMPULSE MOVES ACROSS THE PLAINS.

NRR

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Aug 2, 12:59 PM CDT, 3 hours 5 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON SOUTH AND
EAST OF A UNIONVILLE TO KANSAS CITY LINE. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST ACROSS THE AREA MONDAY NIGHT INTO
TUESDAY...AS AN UPPER LEVEL IMPULSE MOVES ACROSS THE PLAINS. AT THIS
TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Local storm report, Aug 2, 12:05 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    PECULIAR                  MO   .88 INCH HAIL
08/02/03   CASS                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 2, 12:18 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    PECULIAR                  MO   1 INCH HAIL
08/01/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 12:37 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    ARCHIE                    MO   .75 INCH HAIL
08/02/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 12:45 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    ARCHIE                    MO   1 INCH HAIL
08/02/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 12:59 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 AM    ADRIAN                    MO   .75 INCH HAIL
08/02/03   BATES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 3:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ANABEL                    MO   .75 INCH HAIL
08/02/03   MACON                          REPORTED BY PUBLIC.

0350 PM    ANABEL                    MO   .75 INCH HAIL
08/02/03   MACON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:01 PM CDTSevere Thunderstorm WarningEAXJackson44 min
Aug 1, 11:31 PM CDTSevere Thunderstorm WarningEAXCass29 min
Aug 2, 12:18 AM CDTSevere Thunderstorm WarningEAXCass42 min
Aug 2, 12:37 AM CDTSevere Thunderstorm WarningEAXBates53 min
Aug 2, 3:15 PM CDTSevere Thunderstorm WarningEAXMacon60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.